Which of the following events most likely occurred after few days of cimetidine therapy?
A 61-year-old man suffering from epilepsy had been receiving carbamazepine, an anticonvulsant drug biotransformed by CYP3A4 isozyme. A few days ago the patient felt an annoying heartburn and started taking an over the counter preparation containing cimetidine, an inhibitor of most cytochrome P450 isozymes.
A. Plasma levels of carbamazepine were decreased B. Pharmacological effects of carbamazepine were reduced C. The therapeutic index of carbamazepine was increased D. Plasma levels of cimetidine were decreased E. The risk of overdose toxicity of carbamazepine was increased
The risk of overdose toxicity of carbamazepine was increased-7) learning objective: explain the main consequences of drug induction or inhibition ofmicrosomal enzymesanswer: edrugs that inhibit microsomal enzymes may increase the toxicity of other drugs that aremetabolized by those enzymes since the elimination of those drugs is decreased. cimetidine caninhibit most cytochrome p450 enzymes, including cyp3a4 isozyme and can therefore increasethe risk of carbamazepine overdose toxicity.a, b) if the elimination of a drug is decreased, its plasma levels and pharmacological effectsshould increase, not decrease.c) the therapeutic index of a drug is the ratio between the toxic dose and the effective dose. bydecreasing the elimination of the drug the therapeutic index will decrease, not increase.d) if a drug inhibits most cytochrome p450 enzymes, plasma levels of this drug should increase,not decrease, after few days of therapy.